Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 253, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 13, 2008, 4:18 PM CDT for Cottonwood County, Minnesota. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2008, 4:18 PM CDT (21:18 UTC)
- Expired
- Aug 13, 2008, 5:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
County Cottonwood County, MN
The radar
The Minneapolis radar (KMPX), 143 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 4:30 PM CDT | HAIL 0.75 | 12 Nnw Mountain Lake, MN | IN ADDITION TO PENNY SIZED HAIL, 0.65 INCH RAIN FELL DURING THE STORM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 178 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1447 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 132118
SVRFSD
MNC033-132200-
/O.NEW.KFSD.SV.W.0253.080813T2118Z-080813T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
418 PM CDT WED AUG 13 2008
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN COTTONWOOD COUNTY IN SOUTHWEST MINNESOTA
* UNTIL 500 PM CDT
* AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED 14 MILES NORTH OF MOUNTAIN LAKE...OR 19 MILES
NORTH OF WINDOM...MOVING SOUTHEAST AT 18 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MOUNTAIN LAKE AROUND 500 PM CDT...
THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.
LAT...LON 4387 9491 4415 9517 4419 9511 4417 9509
4412 9509 4411 9486 4410 9485 4390 9486
TIME...MOT...LOC 2119Z 323DEG 16KT 4413 9498
$$
BT3 follow-up statements
000
WWUS53 KFSD 132142
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
442 PM CDT WED AUG 13 2008
MNC033-132200-
/O.CON.KFSD.SV.W.0253.000000T0000Z-080813T2200Z/
COTTONWOOD MN-
442 PM CDT WED AUG 13 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN COTTONWOOD COUNTY...
AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED 9 MILES NORTH OF MOUNTAIN LAKE...OR 17 MILES
NORTHEAST OF WINDOM...MOVING SOUTHEAST AT 18 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
MOUNTAIN LAKE AROUND 455 PM CDT...
THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
SOUTHEAST SOUTH DAKOTA.
LAT...LON 4387 9491 4415 9517 4419 9511 4417 9509
4412 9509 4411 9486 4410 9485 4390 9486
TIME...MOT...LOC 2142Z 323DEG 16KT 4405 9489
$$
BT000
WWUS53 KFSD 132152
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
452 PM CDT WED AUG 13 2008
MNC033-132200-
/O.CON.KFSD.SV.W.0253.000000T0000Z-080813T2200Z/
COTTONWOOD MN-
451 PM CDT WED AUG 13 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN COTTONWOOD COUNTY...
AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED 7 MILES NORTHEAST OF MOUNTAIN LAKE...OR 17
MILES NORTHEAST OF WINDOM...MOVING SOUTHEAST AT 18 MPH.
AT 430 PM...A MEMBER OF THE PUBLIC REPORTED PENNY SIZED HAIL 12
MILES NORTH NORTH WEST OF MOUNTAIN LAKE.
THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
SOUTHEAST SOUTH DAKOTA.
LAT...LON 4387 9491 4415 9517 4419 9511 4417 9509
4412 9509 4411 9486 4410 9485 4390 9486
TIME...MOT...LOC 2151Z 323DEG 16KT 4402 9486
$$
BT000
WWUS53 KFSD 132159
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
459 PM CDT WED AUG 13 2008
MNC033-132209-
/O.EXP.KFSD.SV.W.0253.000000T0000Z-080813T2200Z/
COTTONWOOD MN-
459 PM CDT WED AUG 13 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COTTONWOOD COUNTY
WILL EXPIRE AT 500 PM CDT...
THE STORM HAS WEAKENED AND EXITED THE WARNED AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
SOUTHEAST SOUTH DAKOTA.
LAT...LON 4387 9491 4415 9517 4419 9511 4417 9509
4412 9509 4411 9486 4410 9485 4390 9486
TIME...MOT...LOC 2159Z 323DEG 16KT 4399 9483
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 10:44 AM CDT, 5 hours 34 minutes earlier.
Area forecast discussion, Aug 13, 10:44 AM CDT, 5 hours 34 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1044 AM CDT WED AUG 13 2008 .DISCUSSION... FORECAST GENERALLY ON TRACK WITH FEW CHANGES ANTICIPATED. WEAK WAVE IN NORTHWEST FLOW PROGGED TO THROUGH SOUTHWEST NM AND HAS ALREADY SPARKED A COUPLE OF THUNDERSTORMS. THIS ACTIVITY AND A LITTLE RESIDUAL ACTIVITY IN SOUTH CENTRAL SD WANING LATE THIS MORNING...BUT MODERATE LOW LEVEL THETA-E ADVECTION TO INCREASE AHEAD OF WEAK BOUNDARY MOVING THROUGH...SO SCATTERED THUNDERSTORMS SEEM REASONABLE. WILL ALSO HAVE A SEVERE THREAT...FOR MAINLY HAIL...WITH THE FREEZING LEVEL AT 10500-11000 FEET PER THE MORNING FSD AND ATY ACARS SOUNDINGS. SHEAR PER THE WDL AND NLG PROFILERS PRETTY WEAK SO EXPECT NOTHING MORE THAN SHORT LIVED PULSE STORMS WITH A FEW STORMS POSSIBLY PRODUCING HAIL TO HALF DOLLARS. && .AVIATION... MAINLY VFR THROUGH THE PERIOD. A FEW THUNDERSTORMS COULD DROP THE VISIBILITY BRIEFLY INTO MVFR. MOST THUNDERSTORM ACTIVITY WILL BE NEAR THE KFSD...17Z THROUGH 22Z...AND KSUX...21Z THROUGH 01Z...BUT WILL REMAIN ISOLATED TO SCATTERED. && .PREV DISCUSSION... WIDESPREAD CONVECTION OVER CNTRL NEB WILL HAVE SOME IMPACT ON THE WEATHER ACROSS THE FA TODAY...WITH THE MAIN QUESTION BEING TO WHAT EXTENT. MOST LIKELY WILL INHIBIT MOISTURE RETURN THIS MORNING...LOWERING THE AREAL COVER OF ACCAS AND THE CHANCES FOR SHOWER AND THUNDERSTORM DEVELOPMENT. EVEN WITH SLOWER MOISTURE RETURN...HAVE SLIGHT CHANCE POPS THROUGH THE MORNING ACROSS THE CWA AS STEEPENING ELEVATED LAPSE RATES AND ISENTROPIC FORCING MAY STILL POP ISOLATED CONVECTION. AT THIS TIME SEEING SOME DEVELOPMENT OF ACCAS NEAR ABR...OR CLOSE TO THE NOSE OF A WEAK LOW LEVEL JET AND 700 MB WARM FRONT. SHOULD SEE THIS SPREAD SOUTH AND EAST INTO THE FSD CWA THE REMAINDER OF THE OVERNIGHT AND INTO THE MORNING. PATCHY SHALLOW DENSE FOG IN PARTS OF SW MN AND NW IA WILL RAPIDLY DIMINISH AFTER SUNRISE...OR EARLY WHERE MID CLOUDS DEVELOP. PROVIDED CONVECTION HOLDS OFF OR IS MINIMAL THROUGH THE MORNING HOURS...THE STAGE WILL BE SET FOR AFTERNOON AND EVENING THUNDERSTORM...SOME OF WHICH WOULD BE SEVERE. MODELS SOUNDING HAVE CHANGED SUBSTANTIALLY FROM 48 HRS AGO...WITH REGARDS TO INSTABILITY THIS AFTERNOON. LOW LEVEL MOISTURE ADVECTION COMBINED WITH MID LEVEL DRYING WILL CREATE STEEP LAPSE RATES ALONG AND AHEAD OF AN ILL DEFINED SFC TROUGH. MODEL MU CAPES IN THE 2000-4000 J/KG RANGE FOR BOTH THE NAM AND GFS...ALBEIT SLIGHTLY DIFFERENT PLACEMENT. MODEL CAPES MAY ACTUALLY BE A BIT ON THE LOW SIDE...AS SFC DEW POINTS WILL LIKELY BE 5 TO 10 DEGREES ABOVE WHAT THE MODELS INDICATE. EFFECTIVE SHEAR LOOKS TO BE IN THE 30 TO 40 KT RANGE...SO IN COMBINATION WITH RELATIVELY LARGE CAPE VALUES...LOOKING AT THE LIKELIHOOD FOR A FEW SUPERCELL THUNDERSTORMS...CAPABLE OF PRODUCING HAIL TO THE SIZE OF GOLFBALLS. ALSO...INVERTED V SOUNDING SUGGESTS THE POSSIBILITY FOR A FEW DOWNBURSTS. TORNADO THREAT VERY MUCH ON THE LOW SIDE...BUT NOT COMPLETELY OUT OF THE QUESTION...ESPECIALLY NEAR THE SFC TROUGH. THINGS SHOULD DRY OUT TONIGHT TROUGH AND CONVECTION PUSH SWRD INTO NEB AND IA. UPPER LOW OVER SK CANADA LIKELY TO BE THE NEXT WX MAKER FOR THE AREA. UPPER LOW TO DROP S ACROSS THE FAR WRN DAKOTAS AND INTO ERN CO THE NEXT FEW DAYS. AHEAD OF THE UPPER LOW...SRLY FLOW WILL TRANSPORT MOISTURE BACK INTO THE AREA...WHILE MIDLEVELS COOL. BEST CHANCES FOR SHOWERS AND THUNDERSTORMS LATE THU INTO THE OVERNIGHT...ESPECIALLY INTO THE SW CWA. THREAT FOR SEVERE STORMS WILL BE MINIMAL...MAINLY EXPECTING GARDEN VARIETY SHOWERS AND THUNDERSTORMS. INTO THE WEEKEND AND THROUGH EARLY NEXT WEEK UPPER LOW BECOMES CUT OFF FRONT UPPER FLOW AND MEANDERS ACROSS THE CENTRAL PLAINS. EC AND GFS SIMILAR TRACKING THE UPPER LOW INTO INTO KS AND NEB SUN AND MON...THEN KICKING NE AHEAD OF THE NEXT UPPER TROUGH MOVING INTO THE WRN CONUS. OF COURSE THE CANADIAN KEEP THE UPPER LOW OVER THE NRN ROCKIES THROUGH MOST OF THE PERIOD. OVERALL CONFIDENCE WITH TRACK OF CUTOFF REMAINS LOW...AND A SHIFT A JUST A FEW HUNDRED MILES WOULD MAKE FOR A LARGE DIFFERENCE IN ACTUALLY WEATHER CONDITIONS. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && LIEBL/RYRHOLM
Hazardous weather outlook, Aug 13, 11:15 AM CDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1115 AM CDT WED AUG 13 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-141200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1115 AM CDT WED AUG 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA THIS AFTERNOON WITH A FEW STORMS CAPABLE OF PRODUCING HALF DOLLAR SIZED HAIL AND WIND GUSTS TO AROUND 60 MPH. THE BEST CHANCE FOR THIS ACTIVITY SHOULD BE SOUTH OF A TYNDALL TO WINDOM LINE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND THURSDAY NIGHT...WITH THE HIGHEST CHANCES ACROSS SOUTH CENTRAL SOUTH DAKOTA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 200 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 13, 3:41 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
341 PM CDT WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 4 NW MARSHALL 44.50N 95.84W
08/13/2008 E0.75 INCH LYON MN TRAINED SPOTTER
&&
MJFLocal storm report, Aug 13, 4:01 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
401 PM CDT WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 1 W MARSHALL 44.45N 95.81W
08/13/2008 E0.88 INCH LYON MN TRAINED SPOTTER
&&
TRMLocal storm report, Aug 13, 4:05 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
405 PM CDT WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 2 SW MARSHALL 44.43N 95.82W
08/13/2008 E0.75 INCH LYON MN AMATEUR RADIO
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 3:00 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 45 min |
| Aug 13, 3:46 PM CDT | Tornado Warning | FSD | Lyon | 29 min |
| Aug 13, 3:49 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon, Murray, Pipestone | 26 min |
| Aug 13, 3:55 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon | 35 min |
| Aug 13, 4:14 PM CDT | Tornado Warning | FSD | Lyon, Murray | 46 min |
| Aug 13, 4:23 PM CDT | Tornado Warning | FSD | Murray, Pipestone | 37 min |
| Aug 13, 4:56 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson, Murray, Nobles, Pipestone, Rock | 49 min |
| Aug 13, 5:06 PM CDT | Severe Thunderstorm Warning | FSD | Jackson | 39 min |
| Aug 13, 5:33 PM CDT | Severe Thunderstorm Warning | FSD | Nobles, Rock | 42 min |
| Aug 13, 5:46 PM CDT | Severe Thunderstorm Warning | FSD | Jackson | 44 min |
| Aug 13, 6:05 PM CDT | Tornado Warning | FSD | Jackson | 25 min |
| Aug 13, 6:12 PM CDT | Severe Thunderstorm Warning | FSD | Nobles | 48 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.